Another Dangerous New Trend for Teens: Caffeine Powder

Caffeine PowderNew drugs are constantly being developed by drug manufacturers and dealers. As one drug gets disavowed or banned in America, another one rises. For example, when the components of synthetic marijuana were made illegal, use of marijuana-laced candy became popular among teens. One emerging drug trend the Food and Drug Administration (FDA) is currently warning parents about is caffeine powder. This drug is what it sounds like: Pure caffeine in powder form.

Dangers of Caffeine Powder

Caffeine powder is legally sold as a supplement. It’s a cheap and easy way to add caffeine to homemade shakes or other foods. For around $10 you can buy 100,000 milligrams of caffeine powder. That’s equivalent to about 1,000 Red Bulls in one package.

High school and college students are at risk for a caffeine powder overdose. These young people are attempting to study late into the night, get good grades, participate in sports, get involved in social activities, and much more. With this much pressure to achieve, some teens abuse dangerous and addictive drugs like Ritalin or other amphetamines to make it through. Others try good, old-fashioned coffee. Still others believe they are sticking with the norm by taking caffeine powder. The problem here is that consuming 2 regular spoonfuls of caffeine powder is about the same as drinking 70 Red Bulls all at the same time. Translation: It’s enough to kill a man.

A “serving size” of caffeine powder is 1/16th of a teaspoon – which is a measurement not provided in your average cluster of measuring spoons. The FDA warns that one teaspoon of caffeine powder is equal to about 25 cups of coffee.

Caffeine Powder Overdose

It is extremely easy to overdose on caffeine powder. Symptoms include:

Diarrhea and vomiting
Disorientation
Stupor
Breathing trouble
Rapid and erratic heartbeat
Seizures
Heart failure
Death

Using too much caffeine powder creates much more extreme symptoms than drinking too much coffee or energy drinks. For one, the user is ingesting the caffeine all at once which is almost impossible to do with cups of coffee or cans of energy drink. It is a highly concentrated form which is sketchy to begin with; overdose on caffeine powder is a legitimate concern.

Availability of Caffeine Powder

It is extremely easy to obtain caffeine powder over the internet. A young person with an internet connection and a credit card could buy such powder easily. Additionally, manufacturers don’t often make the consequences of overdose obvious on the package.

This means parents need to take the drug education of their children into their own hands. It’s important that you caution your child about this drug and give them information on how easy it is to overdose. One spoonful of protein powder or instant coffee wouldn’t hurt them – but a spoonful of this stuff could send them into cardiac arrest.

It is doubly important that you educate your child on this topic if you have caffeine powder in your home.

Being There for Your Children’s Sake

If your child feels they need a big boost of caffeine, it’s time to find out why. Young people are naturally more energetic than their parents, but they can also be prone to fluctuating energy levels due to growing bodies and other factors. They could also be simply not getting sufficient sleep. They may be up late partying or have an overly-booked schedule of classes or sports. They could be fighting constant hangovers from chronic drinking or taking illicit substances. Open up a consequence-free conversation with your child and find out what’s really happening in their life. As a parent, you can help.

Kids also get tired and sleepy doing schoolwork. Putting your child or teen on dangerous stimulants like Adderall and Ritalin is not the solution, nor is letting them abuse caffeine. Parents need to roll up their sleeves, help their kids with school and get to the bottom of these difficulties. Leaving it up to the teacher does not work in this day and age of low teacher to student ratio. Kids need individual help. For example, it has been found that when a student does not understand the words they are studying, one of the results is drowsiness and even outright falling asleep. Have a dictionary to hand and use it!

Other Emerging Drug Trends

There are a number of dangerous drug trends in America of which more people should be aware. Here is a short list:

Vodka Eyeballing is what it sounds like, however strange it may sound: Teens taking vodka shots into their eyes. Vodka has a very high concentration of alcohol – about 30 to 40 percent concentration. This means users are doing something similar to putting rubbing alcohol in their eyes. As one can imagine, the consequences are not pretty. Vodka eyeballing doesn’t get anyone drunk; you have to ingest alcohol to do that. What it does do is cause vision loss, damaged eyes, and even blindness. Kids are apparently doing this as a stunt or on a dare. It is very dangerous.

Krokodil is a homemade opioid which is used as a cheap substitute for heroin in Russia. It reportedly appeared in the United States in 2013. This drug is made by combining codeine with a variety of extremely toxic chemicals like lighter fluid and industrial cleaners. The result is a highly addictive drug that can eat away at skin and flesh – literally.

A Krokodil user has an estimated lifespan of about 2 to 3 years. The drug creates scaly, green-grey dead skin around the injection site. The drug can eat away at flesh down to the bone and the affected limb may require amputation. While Krokodil has not been commonly found in the US, due to codeine being harder to obtain here than in Russia, it has been noted by the National Institute on Drug Abuse (NIDA) as a possible emerging trend.

N-Bomb, also called Smiles, 251, 25C and 25B. These drugs are created in a laboratory and are designed to work like a mix of LSD and methamphetamine. However, they are often passed off as being an LSD substitute. N-Bomb is much stronger than this hallucinogen. Very small amounts of N-Bomb can cause seizures, heart attack, arrested breathing, and death.

Lemon Drop isn’t just a martini anymore. It’s now the name of a homemade hallucinogenic drug which is produced by mixing paint solvent with over-the-counter (OTC) cough syrups. This is then heated in order to extract DXM (dextromethorphan). The DXM is mixed with lemon juice or lemonade mix and consumed as a drink or in pill form. DXM is an ingredient in over-the-counter cough syrup and is not generally dangerous when taken in recommended doses. However, when processed this way, it can cause addiction, seizures, panic attacks and more. Kids also commonly abuse straight cough syrup – OTC and prescription (containing codeine) – in order to get high.

Summary

The facts about drug abuse are generally available. One need only look. But some parents shy away from drug education because they don’t want it to sound like a “how to” for their kids. The truth is that when kids are educated on the true effects of drugs on their bodies and minds, they are far less likely to use in the first place. And this goes for new drug trends as well, however fringe they may appear.

Kids who got caught up in drug use, or who had a friend who overdosed, constantly say that if they only knew the real consequences, they would have stayed away or helped their friend. The truth is always the best route.